Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

November 26, 2021Erie County, Pennsylvania

NWS Cleveland, OH issued this special weather statement at Nov 26, 2021, 12:48 PM EST for Erie County, Pennsylvania. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 26, 2021, 12:48 PM EST (17:48 UTC)
Expired
Nov 26, 2021, 2:15 PM EST
In force
87 min
Issued by
NWS Cleveland, OH

County Erie County, PA

The radar

The Buffalo radar (KBUF), 135 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

304 
WWUS81 KCLE 261748
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
1248 PM EST Fri Nov 26 2021

PAZ001-002-261915-
Northern Erie PA-Southern Erie PA-
1248 PM EST Fri Nov 26 2021

...An intense lake effect snow band will affect eastern Erie County
Until 215 PM EST....

At 1244 PM EST, radar indicated an intense lake effect snow band 
extending from near Harbor Creek towards Wattsburg, moving southeast 
at 35 mph. This band may cause a sudden drop in visibility for 
motorists traveling on I-90. 

HAZARDS INCLUDE...
Winds to 30 mph...
Visibility rapidly dropping to less than a quarter of a mile... 
Snowfall rates of 1 to 2 inches per hour where bands persist...

Locations impacted include...
Corry, North East, Union City, Waterford, Wattsburg, Harborcreek, 
Lawrence Park, Wesleyville, and Elgin.

Use extra caution if you must travel into or through this lake effect
snow band. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
snow band passes your location.

LAT...LON 4185 7963 4185 7970 4188 7990 4208 8020
      4223 7989 4223 7985 4214 7976 4201 7976
      4200 7975 4200 7962 4199 7961
TIME...MOT...LOC 1744Z 301DEG 31KT 4202 7971 

&&

$$

Clark

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Nov 26, 10:02 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Nov 26, 10:02 AM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1002 AM EST Fri Nov 26 2021

.SYNOPSIS...
A trough will remain across the eastern Great Lakes region
through Friday night. High pressure will briefly nudge into the
region on Saturday. A low pressure system will move through the
Great Lakes region on Saturday night into Sunday, followed by
another system Sunday night into Monday.

&&

.NEAR TERM /THROUGH SATURDAY/...
Currently, there area scattered snow showers across the area,
some associated with lES, including a band developing over
Canada just north of Lake Erie and moving southeast towards the
area. Assuming this will, this may be quite a robust band of
snow based on model suggestions. Have not adjusted any snowfall
totals as they seem reasonable. Other than this note,
temperatures were slightly adjusted to reflect current
observations.

Previous Discussions....
Minor changes to the forecast with this update. A diffuse band
of lake effect snow with an upstream origin from Lake St. Clair
is allowing for some snow to get into eastern Lake County and
have bumped up PoPs and snowfall totals a touch to account for
this band before it swings further south into northern Geauga
later this morning. Outside of that, the current forecast is on
track. Some heftier lake effect snow bands off Lake Huron have
developed and are pushing south across Canada and will enter the
Lake Erie basin over the next few hours, which will go a long
way to helping the total snow for this event.

Previous Discussion...
Generally speaking, the forecast remains largely on track in
regards to the current winter weather headlines across NW PA and
at this time there will be no changes or expansion. The cold
front has departed the region and cold air advection has allowed
for any linger rain to switch to snow and radar returns are on
the increase across the forecast area as enough moisture and
instability are present for at least some light snow to start
this morning. Lake effect parameters for several inches of
accumulating snow remain in place across Northwest PA, including
steep low level lapse rates, adequate moisture in the boundary
layer including into the DGZ, and a period of minimal wind shear
this morning. This with a favorable fetch off Lake Erie and some
component of a Lake Huron connection will allow for periods of
heavy lake effect snow this morning, especially in southern Erie
County, PA and the Lake Effect Snow Warning will continue as is.

For this forecast package, the most noticeable change was a
slight drift southeast in the total snowfall grid across NW PA.
Mean boundary layer flow of 30 knots or so will help push snow
further inland and residence time of snow over northern Erie
County is much less than areas south and have chopped an inch or
two off snow totals along and north of I-90, but have kept the
advisory. In return, have added an inch or two of snow further
south in Erie County for the Edinboro, Union City, and Corry
areas. In addition, believe that this stronger flow will allow
for some slightly higher amounts in northern Crawford County,
PA, especially the Cambridge Springs and Canadohta Lake area and
have the advisory mention totals to 7 inches for these
locations. This did raise some concern about potentially
upgrading Crawford County to a lake effect snow warning, but
some light uncertainty on the setup and wrap up of the event
doesn't put my confidence high enough for a warning, but it will
be a higher end advisory. Elsewhere, the fetch for lake effect
is favorable for northern Geauga County and have some areas
getting over 3 inches of snow today. This fetch is also
favorable for some bands into Medina County and have enhanced
the snow forecast a bit there.

The most problematic portion of the forecast this morning was
how to handle the second half of the lake effect snow event this
afternoon into tonight. One of the keys for better snow this
morning is a good layer of saturation in the 850-700 mb layer
and into the DGZ. The trend is that this could linger a bit
later than originally expected and suspect that heavier snow
will continue through about 21z. However, this moisture will
disappear by nightfall. This will leave much of the lake effect
up to the strength of the lower level moisture and energy and
moisture off the lakes themselves. A trend among several pieces
of model guidance this morning is that a more dominant Lake
Huron band will persist late this afternoon through tonight,
even with the reduced moisture, and bring additional
accumulations into Erie and Crawford Counties. With this
package, did not bite on these signals as there are significant
concerns on moisture and shear to get these additional several
inches of accumulation above the current forecast to fruition.
However, if the snowfall this morning and early afternoon point
towards more snow later today, then considerations may need to
be made for an upgrade for Crawford County, PA.

The low level ridge axis enters on Saturday morning and will
effectively end the lake effect snow event. Warmer air will
bubble north as brief high pressure attempts to enter the area.
The next system approaches from the northwest and have
increasing PoPs Saturday afternoon over NW OH before this system
arrives on Saturday night.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
The short term forecast focus is the clipper system dropping
southeastward into the southern Great Lakes for the end of the
weekend. Well defined band of low level frontogensis combines with
285K isentropic upglide brings a band of precipitation through the
region Saturday night. The temperatures will be an important aspect
of the forecast yet again, and the fact that it  will be coming
through during the overnight. Should be able to get temperatures
dropping to freezing or below with the arrival of the weak warm
front of this system. The warm frontal effects will likely be better
seen off the surface where temperatures at 850hPA will increase
slightly. This low level warm advection may result in the loss of
ice crystals in the cloud layer, and along with the light snow,
could see brief periods of freezing drizzle. These are low end
chances but still need to be mentioned, and do not think it will be
enough in terms of the drop size to become classified as freezing
rain. Figure this band of snow, where temperatures support snow,
should be good for an inch or so for the most part. However, once we
transition to the daytime Sunday, it is possible that the
temperatures respond to the warm advection a little better, so the
back end of the precipitation moving through could end up being all
liquid, especially for the western half of the CWA. Cold advection
re enters the picture Sunday and could see some snow mixing back in
with the rain as the surface low cuts through southern Ontario
southeastward into upstate NY and PA by Sunday evening. Event then
transitions to lake effect later Sunday night and into Monday for a
short period before yet another weakening clipper system enters the
fold and the favorable wind flow backs ahead of it.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
Dissolving clipper system swiftly passes through Monday night, but
the persistent trough aloft over the Great Lakes is going to largely
prohibit any significant warm ups in the near future. Could get a
brief warm up ahead of the a late week system that could propel
temperatures slightly above normal by the end of the week, but would
likely pay for it in terms of another return to a colder airmass
beyond the scope of the long term period.

&&

.AVIATION /12Z Friday THROUGH Tuesday/...
A mix of low VFR to MVFR is present across the region this
morning with the non-VFR largely limited to NE OH/NW PA in
scattered lake effect snow showers. Lake effect snow should
become more organized over the next couple of hours and impact
the KERI terminal with IFR conditions in snow. Elsewhere, went
more optimistic on the ceiling forecast as lower lake clouds
should avoid the other terminals and have just low VFR through
the day and into tonight. Some MVFR and snow could impact KCLE,
KYNG, and KCAK, but left as VFR and some light snow mention as
the current light flakes are leaving no operational impact at
this time. Winds will remain elevated out of the west to
northwest and gusts over 20 knots are expected with over 30
knots possible in the snow belt region. Lake snow and clouds
will begin to taper by the end of the TAF period.

Outlook...Non-VFR possible in snow Friday through Sunday in
Northeast Ohio and northwest Pennsylvania.

&&

.MARINE...
Added a Low Water Advisory to the marine headlines this morning
as water levels at Toledo have fallen below the critical mark
for safe navigation (19 inches above low water datum).

Previous Discussion...
A deepening upper level low pressure system moving from
southern Ontario into New York state and the associated surface
low pushing into New England has recently pulled a cold front
across Lake Erie. It has since cleared the lake, but winds have
picked up out of the northwest in response. Watching the winds
carefully through the afternoon hours on Friday, but expect that
the velocities will stay around the 30kt sustained range with
slightly higher gusts. Will see western basin Small Craft
Advisories ending later tonight and finally ending in the
central/eastern basin Saturday morning with winds decreasing and
backing to a more southerly direction. Veering back to the WNW
and increasing expected again Sunday with the next low pressure
system tracking through the southern Great Lakes.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...Winter Weather Advisory until 7 AM EST Saturday for Pas-003.
Lake Effect Snow Warning until 7 AM EST Saturday for Pas.
MARINE...Low Water Advisory until 1 PM EST this afternoon for
Lez146>144-162>164. Small Craft Advisory until 10 AM EST
Saturday for Lez146>149. Small Craft Advisory until 4 PM EST
this afternoon for Lez146- 143. Small Craft Advisory until 4 AM
EST Saturday for Lez146-145.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Campbell/Sefcovic
SHORT TERM...26
LONG TERM...26
AVIATION...Sefcovic
MARINE...26
Hazardous weather outlook, Nov 26, 4:39 AM EST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
439 AM EST Fri Nov 26 2021

OHZ003-006>012-017>023-027>033-036>038-047-089-270945-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Hancock-Seneca-
Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-
Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-
439 AM EST Fri Nov 26 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Light snow accumulations are possible across the area Saturday night
through Sunday night with the next system that moves through the
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ002-270945-
Southern Erie-
439 AM EST Fri Nov 26 2021

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

Additionally, moderate snowfall accumulations are possible Saturday
night through Sunday night for southern Erie County with the next
system that moves through the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ001-003-270945-
Northern Erie-Crawford-
439 AM EST Fri Nov 26 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Additionally, light to moderate snowfall accumulations are possible
Saturday night through Sunday night with the next system that moves
through the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ013-014-270945-
Geauga-Ashtabula Inland-
439 AM EST Fri Nov 26 2021

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...Today and tonight.

Scattered lake effect snow showers will persist through this evening
and new snowfall accumulations up to 4 inches are possible with the
highest in northern Geauga County.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additionally, light to moderate snowfall accumulations are possible
on Saturday night through Sunday night with the next system that
moves through the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-270945-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
439 AM EST Fri Nov 26 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 26, 12:48 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1248 PM EST Fri Nov 26 2021

PAZ001-002-261915-
Northern Erie PA-Southern Erie PA-
1248 PM EST Fri Nov 26 2021

...An intense lake effect snow band will affect eastern Erie County
Until 215 PM EST....

At 1244 PM EST, radar indicated an intense lake effect snow band
extending from near Harbor Creek towards Wattsburg, moving southeast
at 35 mph. This band may cause a sudden drop in visibility for
motorists traveling on I-90.

HAZARDS INCLUDE...
Winds to 30 mph...
Visibility rapidly dropping to less than a quarter of a mile...
Snowfall rates of 1 to 2 inches per hour where bands persist...

Locations impacted include...
Corry, North East, Union City, Waterford, Wattsburg, Harborcreek,
Lawrence Park, Wesleyville, and Elgin.

Use extra caution if you must travel into or through this lake effect
snow band. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
snow band passes your location.

LAT...LON 4185 7963 4185 7970 4188 7990 4208 8020
      4223 7989 4223 7985 4214 7976 4201 7976
      4200 7975 4200 7962 4199 7961
TIME...MOT...LOC 1744Z 301DEG 31KT 4202 7971

&&

Clark

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 6:13 AM ESTLow Water AdvisoryCLE4 hr
Nov 26, 2:14 PM ESTSpecial Weather StatementCLEErie91 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.